Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 109, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 18, 2014, 6:45 PM CDT for Allamakee County, Winneshiek County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2014, 6:45 PM CDT (23:45 UTC)
- Expired
- Aug 18, 2014, 7:15 PM CDT
- In force
- 30 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allamakee County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:12 PM CDT | HAIL 0.25 | Waukon, IA | LASTED FOR 10 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
948
WUUS53 KARX 182345
SVRARX
IAC005-191-190015-
/O.NEW.KARX.SV.W.0109.140818T2345Z-140819T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT MON AUG 18 2014
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL ALLAMAKEE COUNTY IN NORTHEAST IOWA...
EAST CENTRAL WINNESHIEK COUNTY IN NORTHEAST IOWA...
* UNTIL 715 PM CDT
* AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAUKON...
MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WAUKON AROUND 710 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE STATE
ROAD 76 AND COUNTY X 16...GLENWOOD CHURCH...STATE ROAD 9 AND COUNTY X
20...HANOVER AND ROSSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4319 9166 4337 9167 4340 9138 4318 9137
TIME...MOT...LOC 2344Z 268DEG 15KT 4329 9160
HAIL...1.00IN
WIND...60MPH
$$
ROGERS2 follow-up statements
661
WWUS53 KARX 190001
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
701 PM CDT MON AUG 18 2014
IAC191-190011-
/O.CAN.KARX.SV.W.0109.000000T0000Z-140819T0015Z/
WINNESHIEK IA-
701 PM CDT MON AUG 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WINNESHIEK COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4319 9160 4338 9160 4340 9138 4318 9137
TIME...MOT...LOC 0001Z 276DEG 16KT 4327 9149
$$
IAC005-190015-
/O.CON.KARX.SV.W.0109.000000T0000Z-140819T0015Z/
ALLAMAKEE IA-
701 PM CDT MON AUG 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WEST CENTRAL ALLAMAKEE COUNTY...
AT 701 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WAUKON...
MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST
CENTRAL ALLAMAKEE COUNTY...INCLUDING THE FOLLOWING LOCATIONS...COUNTY
ROADS A 52 AND W 60...STATE ROAD 76 AND COUNTY X 16...STATE ROAD 9
AND COUNTY X 20...HANOVER AND ROSSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4319 9160 4338 9160 4340 9138 4318 9137
TIME...MOT...LOC 0001Z 276DEG 16KT 4327 9149
HAIL...1.00IN
WIND...60MPH
$$
ROGERS669
WWUS53 KARX 190012
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
712 PM CDT MON AUG 18 2014
IAC005-190022-
/O.EXP.KARX.SV.W.0109.000000T0000Z-140819T0015Z/
ALLAMAKEE IA-
712 PM CDT MON AUG 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ALLAMAKEE COUNTY
WILL EXPIRE AT 715 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4319 9160 4338 9160 4340 9138 4318 9137
TIME...MOT...LOC 0009Z 268DEG 15KT 4327 9149
$$
ROGERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 6:10 PM CDT, 35 minutes earlier.
Area forecast discussion, Aug 18, 6:10 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 610 PM CDT MON AUG 18 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 315 PM CDT MON AUG 18 2014 FORECAST FOCUS IS ON RAIN TONIGHT AS UPPER SHORT WAVE PASSES THROUGH THE REGION WITH A WARM AND HUMID AIRMASS IN PLACE. A CLOSED LOW CUTS OFF OVER THE GREAT LAKES AS THIS WAVE ROUNDS THE BASE OF THE LONG WAVE TROUGH. WITH WEAKER IMPULSES CIRCULATING AROUND THE LOW...RAIN CHANCES LINGER INTO TUESDAY AS WELL. 19Z MESOANALYSIS SHOWS UPPER WAVE SPINNING INTO NORTHWEST MN... HEADING SOUTHEAST. PLUME OF 70+ LOW LEVEL DEWPOINTS FROM EASTERN IA UP INTO WESTERN WI AHEAD OF THE APPROACHING WAVE. ACTIVE CONVECTION ONGOING FROM WEST CENTRAL INTO NORTHEAST WI...AND NEW ACTIVITY GOING UP OVER NORTHEAST IA AND SOUTHEAST MN. ANTICIPATE SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT...WITH PERHAPS A BREAK FOR A TIME EARLY THIS EVENING AFTER THIS FIRST INITIAL BAND. PRECIPITABLE WATER SOMEWHAT ELEVATED AND WARM CLOUD DEPTH 3500+ METERS. ANY STORMS WILL BE PRODUCING HEAVY DOWNPOURS. DCAPE SUGGESTS WIND POTENTIAL AS WELL. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 315 PM CDT MON AUG 18 2014 UPPER LEVEL LOW OVER THE GREAT LAKES SHIFTS EAST ON WEDNESDAY AS UPPER RIDGING BUILDS INTO THE UPPER MIDWEST. A PATTERN SHIFT TO MORE SOUTHWEST FLOW TAKES PLACE MID-WEEK WITH A LONG WAVE TROUGH ESTABLISHING ITSELF OVER THE WESTERN CONUS. EVENTUAL RAIN CHANCES LATER THIS WEEK...AND THE DEGREE OF WARMING...ARE TIED TO HOW THE SHORT WAVE TROUGH ENERGY EJECTS NORTHEAST TOWARD OUR REGION. MEDIUM RANGE MODELS DO SHOW SOME DIFFERENCES IN TIMING OF THESE IMPULSES...SO CONFIDENCE NOT HIGH. BUT IT DOES APPEAR THE OVERALL TREND OF WARM AND HUMID CONDITIONS WILL COME TO FRUITION. IT HAS BEEN DRY LATELY...BUT THESE STORMS ONCE AGAIN LOOK TO HAVE INGREDIENTS FOR HEAVY RAIN POTENTIAL. THIS WILL HAVE TO BE MONITORED AS WE START TO ACCUMULATE SOME RAINFALL ON OUR RECENTLY DRY SOILS...WILL A FLOOD WATCH EVENTUALLY BE NECESSARY? && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 610 PM CDT MON AUG 18 2014 FIRST ROUND OF AFTERNOON CONVECTION EXPECTED TO PAST BOTH TAF SITES BY 00Z. HOWEVER...THE NEXT ROUND ALREADY TAKING SHAPE ACROSS SOUTH CENTRAL MINNESOTA AHEAD OF THE NEXT SHORT WAVE TROUGH. THE 18.21Z HRRR SEEMS TO HAVE A GOOD HANDLE ON BOTH OF THESE ROUNDS OF CONVECTION BRINGING THE NEXT ROUND THROUGH BOTH TAF SITES THIS EVENING. WILL INCLUDE A TWO HOUR TEMPO GROUP FOR THUNDER WITH MVFR CONDITIONS. ONCE THIS GOES THROUGH...IT APPEARS THE WIND SHIFT/COLD FRONT SHOULD COME THROUGH SHORTLY AFTER SWINGING THE WINDS AROUND TO THE WEST. THE 18.18Z NAM SUGGESTS THAT THERE WILL BE A DECENT WEST TO NORTHWEST WIND BETWEEN 5 AND 10 KNOTS WITH WINDS OF 15 TO 20 KNOTS JUST ABOVE THE SURFACE. WHILE THE NAM WANTS TO SATURATE THE SURFACE AND PRODUCE SOME FOG AND LOW CEILINGS...CONCERNED THAT THIS MAY BE TOO MUCH WIND FOR THE FOG TO FORM AND POSSIBLY THE CEILINGS AS WELL. FOR NOW WILL MAINTAIN SOME CONTINUITY WITH PREVIOUS FORECASTS AND SHOW PREVAILING MVFR CONDITIONS WITH THE POSSIBILITY OF IFR. ANY FOG AND LOW CEILINGS THAT DO FORM SHOULD DISSIPATE BY MID MORNING TUESDAY AS THE SURFACE WINDS INCREASE TO AROUND 10 KNOTS WITH SCATTERED TO SOME BROKEN VFR CLOUDS EXPECTED FOR THE REMAINDER OF THE DAY. && .HYDROLOGY... ISSUED AT 315 PM CDT MON AUG 18 2014 SO FAR IN AUGUST...OVERALL IT HAS BEEN QUITE DRY WITH MUCH OF THE AREA ADDED TO THE ABNORMALLY DRY CATEGORY PER THE DROUGHT MONITOR. BUT AS WE SAW LAST NIGHT...SLOW MOVING STORMS PRODUCING TORRENTIAL DOWNPOURS CAN RESULT IN SOME LOCALIZED FLOODING ISSUES. ONCE AGAIN TONIGHT...WARM CLOUD DEPTH AND ELEVATED PRECIPITABLE WATER AMOUNTS POINT TO HEAVY RAINFALL POTENTIAL. THIS TREND LOOKS TO CONTINUE THROUGH MUCH OF THE WEEK AS WELL. DRY CONDITIONS INITIALLY WILL ALLOW FOR MUCH OF THIS WATER TO BE UTILIZED BY THE SOIL AND REPLENISHING STORAGE AREAS. BUT WE WILL HAVE TO MONITOR THE RAINFALL OVER THE COMING DAYS AND PERHAPS CONSIDER THE NEED FOR A FLOOD WATCH FOR AREAS THAT SEE REPEATED RAINFALL. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...MW LONG TERM...MW AVIATION...04 HYDROLOGY...MW
Hazardous weather outlook, Aug 18, 4:15 AM CDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 415 AM CDT MON AUG 18 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191200- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 415 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING... DIMINISHING AFTER MIDNIGHT. PLAN ON THE STRONGEST AND MOST WIDESPREAD THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD RESULT IN LOCALIZED FLOODING...ESPECIALLY IN URBAN AREAS. IN ADDITION...A FEW STORMS ALONG AND SOUTH OF INTERSTATE 90 COULD PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS CONTINUES INTO TUESDAY WITH LIGHTNING THE MAIN HAZARD. AREAS OF FOG COULD DEVELOP WEDNESDAY MORNING...REDUCING VISIBILITIES TO AS LOW AS 1/4 MILE IN SPOTS. MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THE WEEKEND. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY. HOWEVER...WITH THE POTENTIAL FOR ISOLATED SEVERE WEATHER...ANY FLOODING...RAINFALL AMOUNTS AND WIND REPORTS FROM THE STORMS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ
In the hours before
Local storm report, Aug 18, 5:00 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
500 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 3 SE LOCUST 43.38N 91.69W
08/18/2014 E50 MPH WINNESHIEK IA PUBLIC
ALSO NICKEL SIZED HAIL.
&&Local storm report, Aug 18, 5:40 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
540 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 NE WAUKON 43.31N 91.42W
08/18/2014 E0.75 INCH ALLAMAKEE IA PUBLIC
&&Local storm report, Aug 18, 6:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
610 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 4 ESE DECORAH 43.28N 91.71W
08/18/2014 E1.75 INCH WINNESHIEK IA PUBLIC
SHREDDED LEAVES FROM HAIL.
&&Local storm report, Aug 18, 6:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
613 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 5 ESE DECORAH 43.29N 91.70W
08/18/2014 E1.25 INCH WINNESHIEK IA PUBLIC
&&Local storm report, Aug 18, 6:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 PM CDT MON AUG 18 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL ADAMS 43.96N 89.82W
08/18/2014 M0.50 INCH ADAMS WI TRAINED SPOTTER
&&
ZTSpecial weather statement, Aug 18, 6:42 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 642 PM CDT MON AUG 18 2014 IAZ008>011-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044- 053>055-190145- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-WABASHA-DODGE-OLMSTED-WINONA- MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON- LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND- INCLUDING THE CITIES OF...DECORAH...WAUKON...ROCHESTER...WINONA... AUSTIN...MEDFORD...NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE... SPARTA/TOMAH...MAUSTON...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER 642 PM CDT MON AUG 18 2014 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... THROUGH 9 PM...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE FOUND ACROSS WESTERN WISCONSIN...SOUTHEAST MINNESOTA...AND PARTS OF NORTHEAST IOWA. A FEW OF THESE STORMS MAY PRODUCE UP TO QUARTER SIZE HAIL AND DAMAGING WIND GUSTS UP TO 60 MPH. HOURLY RAINFALL RATES UP TO AN INCH AN HOUR MAY CAUSE SOME LOCALIZED URBAN FLOODING. BOYNE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:37 AM CDT | Special Weather Statement | ARX | Mitchell | 23 min |
| Aug 18, 2:29 AM CDT | Special Weather Statement | ARX | Mitchell | 46 min |
| Aug 18, 3:14 AM CDT | Special Weather Statement | ARX | Mitchell | 46 min |
| Aug 18, 3:03 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Winneshiek | 27 min |
| Aug 18, 3:30 PM CDT | Severe Thunderstorm Warning | ARX | Howard, Winneshiek | 30 min |
| Aug 18, 3:58 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 47 min |
| Aug 18, 4:43 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 47 min |
| Aug 18, 5:56 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.